On Uniform Decay of the Entropy for Reaction–Diffusion Systems

Alexander Mielke, Jan Haskovec, Peter A. Markowich

Research output: Contribution to journalArticlepeer-review

34 Scopus citations


This work provides entropy decay estimates for classes of nonlinear reaction–diffusion systems modeling reversible chemical reactions under the detailed-balance condition. We obtain explicit bounds for the exponential decay of the relative logarithmic entropy, being based essentially on the application of the Log-Sobolev estimate and a convexification argument only, making it quite robust to model variations. An important feature of our analysis is the interaction of the two different dissipative mechanisms: pure diffusion, forcing the system asymptotically to the homogeneous state, and pure reaction, forcing the solution to the (possibly inhomogeneous) chemical equilibrium. Only the interaction of both mechanisms provides the convergence to the homogeneous equilibrium. Moreover, we introduce two generalizations of the main result: (i) vanishing diffusion constants in some chemical components and (ii) usage of different entropy functionals. We provide a few examples to highlight the usability of our approach and shortly discuss possible further applications and open questions.
Original languageEnglish (US)
Pages (from-to)897-928
Number of pages32
JournalJournal of Dynamics and Differential Equations
Issue number3-4
StatePublished - Sep 11 2014


Dive into the research topics of 'On Uniform Decay of the Entropy for Reaction–Diffusion Systems'. Together they form a unique fingerprint.

Cite this